Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 239, NWS St. Louis, MO

July 7, 2023Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 7, 2023, 9:41 PM CDT for Reynolds County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2023, 9:41 PM CDT (02:41 UTC)
Expired
Jul 7, 2023, 10:30 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Reynolds County, MO

The radar

The St Louis radar (KLSX), 173 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2138 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2138 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

318 
WUUS53 KLSX 080241
SVRLSX
MOC179-080330-
/O.NEW.KLSX.SV.W.0239.230708T0241Z-230708T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
941 PM CDT Fri Jul 7 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Reynolds County in southeastern Missouri...

* Until 1030 PM CDT.

* At 940 PM CDT, a severe thunderstorm was located near Ellington,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Broadcast media reported quarter size hail and power 
           outages in Ellington.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ellington and Garwood. 

This also includes Clearwater Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3714 9102
      3714 9103 3717 9103 3716 9107 3718 9107
      3718 9109 3720 9109 3720 9113 3725 9112
      3725 9116 3727 9116 3726 9074 3717 9074
      3717 9075 3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 0240Z 320DEG 20KT 3719 9104 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
5 follow-up statements
648 
WWUS53 KLSX 080253
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
953 PM CDT Fri Jul 7 2023

MOC179-080330-
/O.CON.KLSX.SV.W.0239.000000T0000Z-230708T0330Z/
Reynolds MO-
953 PM CDT Fri Jul 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN REYNOLDS COUNTY...

At 952 PM CDT, a severe thunderstorm was located near Garwood, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Garwood.

This also includes Clearwater Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3714 9102
      3714 9103 3717 9103 3716 9107 3718 9107
      3718 9109 3720 9109 3720 9113 3723 9112
      3720 9074 3717 9074 3717 9075 3714 9076
      3714 9078 3705 9078
TIME...MOT...LOC 0252Z 320DEG 20KT 3714 9098 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
158 
WWUS53 KLSX 080305
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1005 PM CDT Fri Jul 7 2023

MOC179-080330-
/O.CON.KLSX.SV.W.0239.000000T0000Z-230708T0330Z/
Reynolds MO-
1005 PM CDT Fri Jul 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN REYNOLDS COUNTY...

At 1005 PM CDT, a severe thunderstorm was located near Garwood,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Garwood.

This also includes Clearwater Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3714 9102
      3714 9103 3717 9103 3716 9107 3718 9107
      3717 9075 3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 0305Z 322DEG 18KT 3710 9097 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
595 
WWUS53 KLSX 080311
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1011 PM CDT Fri Jul 7 2023

MOC179-080330-
/O.CON.KLSX.SV.W.0239.000000T0000Z-230708T0330Z/
Reynolds MO-
1011 PM CDT Fri Jul 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN REYNOLDS COUNTY...

At 1011 PM CDT, a severe thunderstorm was located over Garwood,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Garwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3714 9102
      3714 9078 3705 9078
TIME...MOT...LOC 0311Z 320DEG 20KT 3707 9094 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
066 
WWUS53 KLSX 080320
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1020 PM CDT Fri Jul 7 2023

MOC179-080330-
/O.CON.KLSX.SV.W.0239.000000T0000Z-230708T0330Z/
Reynolds MO-
1020 PM CDT Fri Jul 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTH CENTRAL REYNOLDS COUNTY...

At 1020 PM CDT, a severe thunderstorm was located over Garwood,
moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Garwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3705 9096 3710 9096 3711 9084 3705 9084
TIME...MOT...LOC 0320Z 320DEG 20KT 3703 9090 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
145 
WWUS53 KLSX 080326
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1026 PM CDT Fri Jul 7 2023

MOC179-080336-
/O.EXP.KLSX.SV.W.0239.000000T0000Z-230708T0330Z/
Reynolds MO-
1026 PM CDT Fri Jul 7 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL REYNOLDS COUNTY
WILL EXPIRE AT 1030 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3705 9096 3710 9096 3711 9084 3705 9084
TIME...MOT...LOC 0326Z 320DEG 20KT 3701 9088 

$$

Elmore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:37 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 7, 6:37 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
637 PM CDT Fri Jul 7 2023

.SHORT TERM...  (Through Late Saturday Night)
Issued at 257 PM CDT Fri Jul 7 2023

Showers and scattered thunderstorms with decaying MCS will continue
to move east across the northern CWA the next few hours.  Latest
surface analysis is showing a warm front extending from central
Kansas into southeast Missouri.  To the south of this front, SPC
mesoanalysis is showing MLCAPES in the 1000-3000 J/kg range.  Latest
visible imagery is showing a well developed CU field to the south of
the warm front and the HRRR develops convection along and south of
the front late this afternoon into this evening.  While the axis of
the best deep layer shear remains north of the instability, can't
rule out one or two strong to severe storms tonight.

There will be some lull in the showers and thunderstorms overnight,
but should see a pickup in the activity again tomorrow morning and
early afternoon as the cold front over the northern Plains and upper
Midwest moves southeast across the area.  Here again, could see a
strong storm or two tomorrow afternoon ahead of this front.

Temperatures will be a bit below normal tomorrow with clouds and the
front moving through during the day.

Britt

.LONG TERM...  (Sunday through Next Friday)
Issued at 257 PM CDT Fri Jul 7 2023

Will continue with a chance of showers and thunderstorms over
southeast Missouri which will be unstable and in relatively close
proximity to the front.  Then will keep Sunday night into Monday
night dry as there continues to be good ensemble agreement that a
surface high will move through the area under northwest flow aloft.
This flow will begin become more quasi-zonal as the ridge over the
Rockies flattens out which will allow a couple of shortwaves to move
across the area mid-late next week. This will also bring a surface
front into the area resulting in a chance of showers and
thunderstorms.

Highs on Sunday will be below normal with 850mb temperatures around
15C with northerly surface winds, but will climb above normal by
Tuesday as 850mb temperatures climb to around 20C with south to
southwesterly winds.  There is more uncertainty in the forecast
Wednesday into Friday as both the 25th and 75th percentiles of the
ensemble forecast are showing a wider spread, likely because of the
front in the area.  Either way, temperatures will likely be warm as
850mb temperatures will still be in the 15-20C range.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 622 PM CDT Fri Jul 7 2023

VFR conditions will prevail through this evening before a deck of
MVFR to IFR stratus enters the forecast area from the northwest
tonight. These clouds are expected to cover the majority of the
forecast area by midday tomorrow before lifting in the afternoon.
There is a chance for showers and thunderstorms at each terminal
over the course of the TAF period, associated primarily with a
frontal boundary draped across central and southeast Missouri.
Confidence is low in heavy showers or thunderstorms directly
impacting a given terminal, but if this does occur, a deterioration
in flight conditions is possible. Otherwise, winds will shift to
northwesterly tomorrow morning as the aforementioned frontal
boundary sinks southeast.

Jaja

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 7, 2:20 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
220 PM CDT Fri Jul 7 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
220 PM CDT Fri Jul 7 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms over parts of the area through
tonight. A few thunderstorms could become strong to severe into the
evening with the primary threats being large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is chance for thunderstorms over parts of the area Saturday
through Sunday. A few thunderstorms could become strong to severe on
Saturday afternoon. The primary threat will be large hail and
damaging wind gusts.

There is a chance for thunderstorms over parts of the area Tuesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:58 PM CDTSevere Thunderstorm WarningLSXReynolds47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.